Maryland, 2003

Damaging Wind in Maryland, June 30, 2003

June 30, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Harford County during the afternoon of the 30th. A down burst of winds estimated around 60 MPH downed trees and power lines just north of Forest Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Harford County during the afternoon of the 30th. A down burst of winds estimated around 60 MPH downed trees and power lines just north of Forest Hill. The hardest hit area was along Walters Mill Road near the intersection of Gibson Road. Nine pine trees were snapped in half by the high winds. In addition, a shed was blown over and a window screen was blown off. Trees and power lines were also downed in the Chestnut Hill Road area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:07 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 2:07 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT MON JUN 30 2003

WEAK LEE TROUGH MOVING EAST OF CWA WITH LIGHT WESTERLY WINDS
DEVELOPING ACROSS THE EASTERN TWO THIRDS OF CWA WITH A BAY BREEZY IN
THE EASTERN SECTIONS. COLD FRONT LOOKS TO BE DRAPING ACROSS THE FA
ATTM. INSTABILITY IS THERE...BUT NOT OVERLY IMPRESS WITH THE UPPER
LEVEL DYNMCS. MOISTURE AND SHEAR IS ALSO A BIT LIMITED. MAY BE A
BETTER CHC FOR PCPN IN THE POST FRONTAL ENVIRONMENT THIS EVENING.
CONVCTN IS STARTING TO DEVELOP THIS AFTERNOON AND WILL BE KEEPING AN
EYE ON IT. AS FNT SAGS SWD PCPN CHC WL DIMINISH IN THE N OVRNGT. WL
KEEP LOW CHC POPS THIS EVENING IN ALL ZONES AND IN THE SOUTH HALF OF
THE CWA AFTER MIDNIGHT. THE FRONT LOOKS TO POSSIBLY WASH OUT JUST
SOUTH OF THE CWA AND MOISTURE FROM BILL WILL SLOWLY TRY AND PUSH NE
INTO THE REGIONS SO WILL RAISE CLOUDS A BIT AND KEEP LOW POP IN THE
SOUTH ON TUESDAY. ND

TUE NIGHT-MON

FORECAST BECOMES VERY UNCERTAIN TUE NIGHT AND BEYOND AS MODELS
DIVERGE GREATLY WITH TRACK OF REMNANTS OF BILL AND WHEN ASSOCIATED
MOISTURE GETS HERE. ALTHOUGH OP MODELS AND HPC GRAPHICS SUGGEST
TUE NIGHT WILL BE DRY NEWLY ARRIVED 12Z ENSEMBLE GUIDANCE INDICATES
THE OPPOSITE AS IT SHOWS STATIONARY BDRY LIFTING NORTH WITH BIG SLUG
OF MOISTURE ESPECIALLY SRN HALF OF CWA. KEPT POPS ONLY FAR SW TUE
NIGHT TO MATCH UP WITH NEIGHBOHRS. FORECAST BECOMES EVEN MORE
UNCERTAIN BEYOND WED. AFTER COORDINATION WITH HPC DECIDED TO PUT
POPS EVERYWHERE WED NIGHT AND THU AS REMNANTS OF BILL TRACK
SOMEWHERE ACROSS VA. MOST OF THE GUIDANCE HIT PRETTY HARD AREAS
SOUTH OF DC AS MID-LVL VORT ASSOCIATED WITH BILL TRACKS JUST TO OUR
SOUTH. HOPEFULLY WILL GET TS BILL OUT OF HERE BY FRI FOR A NICE AND
TOASTY FOURTH OF JULY.

ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 30, 9:40 AM EST, 5 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE ENTIRE AREA CONTINUES TO BE OUTLOOKED AS HAVING A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WINDS IN
EXCESS OF 57 MPH AND HAIL LARGER THAN 3/4 IN DIAMETER ARE
CONSIDERED THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jun 30, 9:45 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT MON JUN 30 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES TO
INDICATED THAT THE MID ATLANTIC REGION HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. THE COMBINATION
OF A VERY WARM ATMOSPHERE AND AN APPROACHING COLD FRONT FROM THE
NORTH WILL TRIGGER LATE DAY STORMS ACROSS THE REGION. THE MAIN
THREATS WITH STORMS WILL BE DAMAGING WINDS AND HAIL IN EXCESS OF
THREE-QUARTER INCHES IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ND
Special weather statement, Jun 30, 2:27 PM EST, 1 hour 3 minutes before
MDZ003-WVZ053-302030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM IN JEFFERSON COUNTY...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF MOLER CROSSROADS...MOVING SOUTHEAST AT 15 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF SHEPHERDSTOWN WILL BE AFFECTED BY THIS STORM THROUGH
430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
June 30, 3:30 PM EST
Where
Harford County, 2 mi N of Forest Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
39.617, -76.383

A downburst of wind downed several trees and power lines and blew over a shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370430.